New York, 2010Damaging Wind in New York, May 29, 2010
May 29, 2010 · NWS ALY · 1 event in 1 county or zone
A weak cold front moved across east central New York during the Saurday May 29th, triggering showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved across east central New York during the Saurday May 29th, triggering showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 2:33 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, May 29, 2:33 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
333 PM EDT SAT MAY 29 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL PASS SOUTH OF THE REGION THIS EVENING END
THE THREAT FROM SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
BUILD IN FROM THE GREAT LAKES REGION OVERNIGHT THROUGH SUNDAY WITH
WARMER AND DRIER WEATHER. A WARM FRONT WILL MOVE ACROSS THE REGION
ON MEMORIAL DAY TO BE FOLLOWED BY AN APPROACHING COLD FRONT
FROM THE GREAT LAKES REGION LATE IN AFTERNOON INTO THE OVERNIGHT
PERIOD WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
MESOSCALE ANALYSIS REVEALS AN AXIS OF CONVERGENCE EXTENDING
FROM THE LAKE GEORGE SARATOGA REGION THROUGH THE EASTERN MOHAWK
VALLEY AND INTO THE WESTERN CATSKILLS PER THE LAPS/RTMA/SPC
ANALYSIS. CONVECTION HAS DEVELOPED ALONG AND EAST OF THIS BOUNDARY
WHERE INSTABILITY FACTORS HAVE INCREASED WITH SBCAPES IN EXCESS OF
1000 J/KG WITH SURFACE DEWPOINTS BETWEEN 60-65F. BASED ON
EXPERIMENTAL SHORT TERM REFLECTIVITY FORECASTS PER THE HRRR
RUC...EXPECT A CONTINUED SCT LINE OF CONVECTION SOUTHEAST OF THE
DACKS THROUGH EARLY THIS EVENING...THE FROPA FOR OUR SOUTHEAST
ZONES AOA 03Z SUN. THEREFORE...WE WILL KEEP LOW CHANCE/SCT POPS
FOR THE SOUTHEAST 2/3RDS OF THE REGION.
REMAINDER OF TONIGHT...A WEAK SHORT WAVE /OR TWO/ WILL TRACK
SOUTHEAST BUT MINIMAL MOISTURE AND INSTABILITY SHOULD LIMIT ANY
PRECIP AND WILL KEEP THE POPS RATHER LOW. A BLEND OF MOS WITH
OFFICIAL PREVIOUS FORECAST NUMBERS LOOS GOOD FOR OVERNIGHT
LOWS...WITH MAINLY LOW-MID 50S AND SOMEWHAT COOLER MID-UPPER 40S
FOR PORTIONS OF THE DACKS.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A TIGHTENING BAROCLINIC ZONE EVOLVES ACROSS NORTHERN NY AND INTO
NEW ENGLAND ON SUNDAY AS WARM FRONTOGENESIS COMMENCES. THE
COMBINATION OF MINIMUM MID LEVEL LAPSE RATES...LACK OF ELEVATED
INSTABILITY PER THE SHOWALTER VALUES AND NO TRIGGER PER SHORT
WAVES SHOULD LIMIT MENTION OF ANY PRECIP. THE EXCEPTION TO THIS
WOULD BE THE SOUTHERN GREENS AS WEST-NORTHWEST FLOW WILL AID IN
UPSLOPE CONDITIONS WITHIN THIS REGION OF BAROCLINICITY FOR A
SLIGHT CHANCE FOR A SHOWER TO DEVELOP. OTHERWISE...A WARMER DAY
UNDER A PTSUNNY SKY FOR THE REMAINDER OF THE REGION AS MIXING
LAYER HEIGHTS BETWEEN 800-850MB YIELDS MAX TEMPS INTO THE 80S FOR
MANY LOCATIONS. THE AFOREMENTIONED MIXING LAYER HEIGHTS ALSO TAPS
INTO MID TO HIGH 20KT WINDS AS THESE SHOULD TRANSLATE TO THE
SURFACE THROUGHOUT THE DAY. A LITTLE ENHANCEMENT WITH FUNNELING
DOWN THE MOHAWK COULD PROVIDE VALUES TO NEAR 30KTS IN THE
IMMEDIATE CAPITAL REGION.
SUNDAY NIGHT...THE BAROCLINIC ZONE WILL BEGIN TO SLOWLY MOVE NORTH
AS MID LEVEL HEIGHT RISES UNFOLDS. WITH THESE HEIGHT RISES...WILL
KEEP THE NIGHT DRY AND RELATIVELY MILD.
THE REGION IS WELL WITHIN THE WARM SECTOR ON MONDAY AS THOSE 850MB
TEMPS CLIMB WELL INTO THE MID TEENS. FURTHERMORE...LOW LEVEL
MOISTURE WILL ALSO BE ON THE INCREASE RESULTING A QUITE WARM AND
INCREASINGLY HUMID DAY. SEEMS THE MID LEVEL ANTICYLONIC FLOW
SHOULD PROHIBIT MUCH CONVECTION. HOWEVER...THERE IS SOME SUBTLE
HINTS WITHIN THE NCEP MODEL SUITE OF A SURFACE TROUGH ACROSS THE
REGION WHICH MIGHT BE ENOUGH TO TOUCH OFF A SHOWER OR
THUNDERSTORM...ESPECIALLY ACROSS THE TERRAIN. PER COLLABORATION
WITH NEIGHBORING OFFICES...WE WILL PLACE SLIGHT CHANCE POPS AT
THIS TIME.
MOISTURE TRANSPORT INCREASES RATHER QUICKLY MONDAY NIGHT THROUGH
TUESDAY WITH PWATS INCREASING TO AN AVERAGE OF 1.75 INCHES AHEAD
OF A COOL FRONT /NOT MUCH CHANGE IN THERMAL AIRMASS/. INSTABILITY
ALSO WILL BE ON THE INCREASE AS SBCAPES CLIMB TO AROUND 1000 J/KG
ALTHOUGH CAPE DENSITY IS RATHER MINIMAL AT THIS TIME WITH A MOIST
ADIABATIC PROFILE. GIVEN THE HIGH PWATS AND INSTABILITY...WE WILL
INCLUDE HIGH LIKELY POPS AND MENTION HEAVY RAINFALL MONDAY NIGHT
THROUGH TUESDAY. OVERNIGHT LOWS WILL BE RATHER MILD BUT DAYTIME
HIGHS WILL BE THE HIGHEST ON MONDAY AS WE COULD APPROACH 90F. WITH
CLOUDS AND EXPECTED PRECIP...COOLER HIGH TEMPERATURES EXPECTED.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HPC GUIDANCE. WEAK HIGH PRESSURE BEGINS TO TAKE HOLD AT THE START
OF THE PERIOD AS A COLD FRONT PUSHES SHOWERS AND THUNDERSTORMS OUT
OF THE REGION...PROVIDING A BRIEF RESPITE WEDNESDAY INTO THURSDAY.
A WARM FRONT LIFTS THROUGH OUR ZONES THURSDAY NIGHT...KICKING OFF A
CHANCE OF SHOWERS. THE FRONT IS ASSOCIATED WITH LOW PRESSURE WHICH
WILL TRACK FROM THE COLORADO ROCKIES TO SOUTHERN QUEBEC FROM TUESDAY
NIGHT THROUGH FRIDAY. THE MAIN COLD FRONT SHOULD SET OFF SHOWERS
AND THUNDERSTORMS ON FRIDAY AS IT BEGINS TO SLIDE SOUTHEAST ACROSS
THE OUR FORECAST AREA. THE SHOWERS WILL CONTINUE INTO FRIDAY
NIGHT...BUT STABILITY WILL BE ON THE RISE...AND THE THUNDERSTORMS
SHOULD DIMINISH. WITH ANOTHER LOW APPROACHING FROM IOWA ON
SATURDAY...SLIGHT CHC POPS CONTINUE INTO THE EARLY PART OF THE
WEEKEND.
HIGH TEMPERATURES FROM AROUND 70 DEGREES IN THE ADIRONDACKS...TO THE
MID 80S IN THE MID HUDSON VALLEY ON WEDNESDAY WILL BACK DOWN ABOUT 5
TO 10 DEGREES BEHIND THE DEPARTING EARLY-WEEK SYSTEM...ONLY TO
BOUNCE RIGHT BACK ON FRIDAY AS THE WARM FRONT LIFTS THROUGH. THE
SEE-SAW CONTINUES WITH THE COLD FRONT MOVING THROUGH LATE FRIDAY.
HIGHS SATURDAY WILL BE ONLY FROM ABOUT THE MID 60S TO MID 70S. LOWS
FROM THE LOWER 50S ADIRONDACKS TO MID 60S VALLEYS WEDNESDAY NIGHT
WILL ALSO SEE-SAW...TO LOWS IN THE MID 40S TO UPPER 50S THURSDAY
NIGHT...BACK TO THE LOWER 50S TO UPPER 60S RANGE THURSDAY NIGHT...
AND BACK DOWN TO THE MID 40S TO NEAR 60 FRIDAY NIGHT.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SOME LOW TOPPED CONVECTION HAS ALREADY BEGUN TO AFFECT KGFL AND
KALB...WITH ISO SHOWERS APPROACHING KPOU THIS AFTERNOON. SHRA
WILL CONTINUE THIS AFTERNOON INTO EVENING AS A WEAK COLD FRONT
APPROACHES FROM THE NORTHWEST. THIS FRONT WILL MOVE ACROSS THE
AREA TODAY AND THIS EVENING AND IS EXPECTED TO STALL OVERNIGHT
NEAR THE COAST. HAVE INCLUDED VCSH AS THIS FRONT PROVIDES THE
LIFT FOR CONVECTION.
AS FOR THUNDERSTORMS...THE BEST CHANCES AT KPOU AND KALB...HAVE
INCLUDED CB THIS AFTERNOON. THUNDERSTORM THREAT WILL END WITH
LOSS OF HEATING. OVERALL...EXPECT VFR CONDITIONS TODAY AND THIS
EVENING. SKIES EXPECTED TO CLEAR OUT TONIGHT AND MVFR FOG MAY
DEVELOP AT KPOU LATE AT NIGHT...RECOVERING TO VFR AFTER SUNRISE.
WINDS WILL BE SOUTHWEST THIS AFTERNOON AS THE COLD FRONT
APPROACHES AND SHIFT WEST TO NORTHWEST WITH ITS PASSAGE THIS
EVENING AND OVERNIGHT. WINDS WILL BECOME LIGHT OVERNIGHT...THEN
INCREASE OUT OF THE NORTHWEST AT 5-10 KTS SUNDAY MORNING.
OUTLOOK...
MON AM...VFR...NO SIG WX.
MON PM-TUE...VFR-MVFR WITH IFR POSSIBLE WITH A CHC SHRA/TSRA.
WED-THU...VFR...NO SIG WX.
&&
.FIRE WEATHER...
...GUSTY WEST-NORTHWEST WINDS EXPECTED ON SUNDAY...
IT HAS BEEN WELL OVER ONE WEEK SINCE THE REGION HAS OBSERVED
APPRECIABLE RAINFALL. IN THE WAKE OF THE FRONTAL PASSAGE THIS
EVENING WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...WEST-
NORTHWEST WINDS WILL INCREASE THROUGH THE DAY SUNDAY WITH GUSTS
OVER 25 MPH EXPECTED. THIS TOO WILL ASSIST WITH LOW LEVEL DRYING
AS MINIMUM RELATIVE HUMIDITIES DROP TO BETWEEN 30 AND 50 PERCENT.
SUNDAY NIGHT...A WARM FRONT WILL LIFT NORTH WITH A MINIMAL CHANCE
FOR MEASURE PRECIPITATION. MAXIMUM RELATIVE HUMIDITIES WILL
RECOVER TO BETWEEN 80 AND 100 PERCENT.
THEN CLOUDS ALONG WITH SHOWERS AND THUNDERSTORMS WILL BE ON THE
INCREASE MONDAY THROUGH TUESDAY. THIS WILL KEEP LOWER LEVEL
MOISTURE RATHER HIGH THROUGH EARLY NEXT WEEK.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS ARE ANTICIPATED THE NEXT 5 DAYS. MAIN STEM RIVER
FLOWS WILL REMAIN AT BELOW NORMAL TO NORMAL LEVELS. ANY RAIN FROM
SHOWERS AND THUNDERSTORMS TODAY...AND MONDAY THROUGH TUESDAY WILL
LIKELY SOAK INTO THE GROUND WITH MINIMAL RISES ON RIVERS AND
STREAMS EXPECTED.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS... PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...ELH
AVIATION...KGS
FIRE WEATHER...BGM
HYDROLOGY...BGM
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, May 29, 2:56 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
356 PM EDT SAT MAY 29 2010
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
356 PM EDT SAT MAY 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
ISOLATED NON SEVERE THUNDERSTORMS EARLY THIS EVENING...MAINLY
SOUTHEAST OF THE CAPITAL REGION...WILL DIMINISH. THUNDERSTORMS
WILL TRACK TO THE SOUTHEAST NEAR 20 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE CHANCES FOR THUNDERSTORMS INCREASE MONDAY AFTERNOON THROUGH
TUESDAY AS A FRONTAL BOUNDARY APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
In the hours before
Special weather statement, May 29, 2:00 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT SAT MAY 29 2010
NYZ084-VTZ013-291930-
BENNINGTON VT-SOUTHERN WASHINGTON NY-
300 PM EDT SAT MAY 29 2010
...A STRONG THUNDERSTORM IN
SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF SALEM...
WEST CENTRAL BENNINGTON COUNTY IN SOUTHERN VERMONT...
THIS INCLUDES THE CITY OF ARLINGTON...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND GUSTY
WINDS UP TO 50 MPH...AS WELL AS HEAVY RAIN. THIS STORM WAS LOCATED
NEAR SALEM...OR ABOUT OVER SALEM...AND MOVING SOUTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHEAST OF CAMBRIDGE BY 315 PM EDT
ARLINGTON AND 6 MILES NORTHWEST OF SHAFTSBURY BY 330 PM EDT
ADDITIONAL RAINFALL WITH THIS STORM WILL BE HALF AN INCH TO LOCALLY
AN INCH. EXPECT PONDING OF WATER ON SOME ROADWAYS AND AREAS OF POOR
DRAINAGE.
HWJIV
Special weather statement, May 29, 3:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
423 PM EDT SAT MAY 29 2010
CTZ001-NYZ065-066-292045-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-
423 PM EDT SAT MAY 29 2010
...A STRONG THUNDERSTORM IN
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
WEST CENTRAL LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
STANFORDVILLE...OR ABOUT 11 MILES SOUTHEAST OF RHINEBECK...AND MOVING
SOUTHEAST AT 10 MPH.
RAINFALL WITH THIS STORM WILL BE BETWEEN HALF AN INCH TO AN INCH IN
A FEW LOCALITIES THROUGH 450 PM. THIS RAIN WILL PRODUCE PONDING OF
WATER ON ROADS AND AREAS OF POOR DRAINAGE.
THE THUNDERSTORM WILL BE NEAR...
MILLBROOK BY 440 PM EDT
DOVER PLAINS AND 7 MILES SOUTHWEST OF AMENIA BY 445 PM EDT
HWJIV
Special weather statement, May 29, 3:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT SAT MAY 29 2010
CTZ001-013-NYZ065-066-292115-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-
452 PM EDT SAT MAY 29 2010
...A STRONG THUNDERSTORM CONTINUES ACROSS...
SOUTHEASTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF PAWLING...
SOUTHWESTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
THIS INCLUDES THE CITY OF NEW MILFORD...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING. THIS STORM WAS LOCATED NEAR DOVER
PLAINS...OR ABOUT 10 MILES NORTH OF PAWLING...AND MOVING SOUTHEAST AT
25 MPH.
THE THUNDERSTORM WILL BE NEAR...
WINGDALE BY 500 PM EDT
GAYLORDSVILLE BY 505 PM EDT
PAWLING BY 510 PM EDT
NEW MILFORD BY 515 PM EDT
RAINFALL WITH THIS STORM WILL BE HALF AN INCH TO AN INCH...PRODUCING
PONDING OF WATER ON SOME ROADWAYS AND AREAS OF POOR DRAINAGE.
HWJIV
Thunderstorm Wind, Dutchess
- When
- May 29, 4:15 PM EST
- Where
- Dutchess County, 2.15 mi E of Clove Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.632, -73.658
Two mature apple trees, about 15 feet tall, were reported down on Pleasant Ridge Road in Poughqaug due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in North Dakota, May 29 to 31, 2010$1.1 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in South Dakota, May 29, 20101 injured · $612,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Minnesota, May 29 to 31, 2010$800,000 · 56 kt wind · 5 events
- Flash Flooding and Hail in North Dakota, May 29, 2010$320,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in North Dakota, May 29, 2010$145,000 · 1 in hail · 11 events
- Lightning Strike in Virginia, May 29, 2010$150,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 201052 kt wind · 7 events
- Flash Flood and Hail in Louisiana, May 29, 2010$5,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, May 29, 20101.5 in hail · 4 events
- Hail and Damaging Wind in Florida, May 29, 2010$2,000 · 1 in hail · 3 events
- Hail in Nebraska, May 29, 20102.75 in hail · 3 events
- Hail and Damaging Wind in Florida, May 29, 20101 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229339.